Virginia, 2003

Hail and Damaging Winds in Virginia, August 27, 2003

August 27, 2003 · NWS LWX · 15 events in 11 counties and zones

Thunderstorms with high winds, hail, and frequent lightning moved through the northern half of Virginia during the afternoon and evening of the 27th. In Shenandoah County, numerous trees were downed in Strasburg and Toms Brook.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$91,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Thunderstorms with high winds, hail, and frequent lightning moved through the northern half of Virginia during the afternoon and evening of the 27th. In Shenandoah County, numerous trees were downed in Strasburg and Toms Brook. Pea sized hail was also reported. In Page County, a tree was downed onto a car in Shenandoah. In Warren County, a tree was downed onto a house in Front Royal. In Culpeper County, a few trees were downed in Jeffersonton and Rixeyville. In Orange County, penny sized hail fell just north of Orange. In Fredericksburg, the attic of a home on Weedon Street caught fire after being struck by lightning. Scattered trees were felled onto parked cars and at least one house. In Prince William County, a tree was downed onto Route 1 at Cardinal Drive in Newport. In Fauquier County, numerous trees were downed. Pea sized hail was reported in Orlean. In Loudoun County, a downburst of wind estimated up to 70 MPH downed several power poles and trees in the Cascades section of Sterling. This area had been hit by 2 previous storms the day before and residents were still cleaning up the damage when this storm struck. So many people were without power and unable to reach their homes after the storm that a shelter was set up nearby. Tree damage and penny sized hail was reported in the nearby Westerley neighborhood. Pea sized hail fell in Ashburn. A tree was also downed in Middleburg. In Fairfax County, a few trees were downed across the county, including one which fell on a road in Great Falls. A wind gust of 49 MPH was recorded at Ft. Belvoir. Pea sized hail fell in Vienna. A home on Herndon Parkway in Herndon caught fire after being struck by lightning. In Arlington County, a wind gust of 47 MPH was recorded at Washington Reagan National Airport. A tree was downed onto Route 123 at Spout Run.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 27, 2:00 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 27, 2:00 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT WED AUG 27 2003

...SHORT TERM (TNGT AND THU)...

BUSY SHIFT TODAY WITH MONITORING STORMS THIS MORNING...THEN TRYING
TO FIGURE OUT WHAT WILL HAPPEN FOR THE REMAINDER OF THIS AFTERNOON
AND EVENING. SATL IMAGRY SHOWS IMPRESSIVE SVR STORM COMPLEX OVER
ERN-CNTRL OH...WITH LATEST REPORTS OF LARGE HAIL...2.75 IN...
COMING FROM EASTERN OH. THIS SVR COMPLEX IS HEADING EAST AND WHILE
THERE IS SOME QUESTION ON WHETHER IT WILL HOLD TOGETHER...THE
AIRMASS REMAINS UNSTABLE OVER ERN OH/WRN PA/NRN WV...WHICH SHOULD
SERVE AS A BREEDING GROUND FOR NEW THUNDERSTORM ACTIVITY. HAVE
ISSUED AN SPS REGARDING THIS.

THE WEATHER OVER THE CWA IS LIKE A TALE OF TWO CITIES. EARLIER
CONVECTIVE FROM THIS MORNING HAS STABLIZED THE AIRMASS ACROSS ABOUT
THE NRN HALF OF THE CWA WITH READINGS IN THE 70S/L80S...WHILE THE
SRN PORTION REMAINS VERY WARM...LOWER 90S...AND MOIST. MID-LEVEL CLD
DEBRIS HAS SET UP A WEAK DIFFERENTIAL HEATING BOUNDARY AND
THUNDERSTORM DEVELOPMENT CANNOT BE RULED OUT. FOR THAT REASON AND
THE PRESENCE OF THE ERN OH STORM COMPLEX...AND AFTER COORDN WITH
SPC...WILL LET WATCH STAND UNTIL 4 PM. HOWEVER...COULD ENVISION
ANOTHER SVR BOX FOR THE MID-ATLC LATER THIS AFTERNOON INTO EARLY
EVENING.

FOR TONIGHT...BEST POTENTIAL FOR CONVECTION WOULD BE EARLY ...BEFORE
MIDNIGHT...FOR WRN/SWRN PORTION OF CWA. WL KEEP SLGT CHC TRW UNTIL
ABOUT 05Z FOR THOSE AREAS. OTHERWISE...WL GO DRY FOR TONIGHT WITH
NOT MUCH CHANGE FROM PRVS PACKAGE...OTHER THAN SKY COVER AND TEMPS.

FOR THU...FRONT SHOULD BE THROUGH MOS OF THE CWA BY 12Z BUT THEN
STALL ACROSS THE SRN THIRD OF THE CWA. THEN THROUGH THE DAY ON
THU...NCEP GUIDNANCE FROM GFS/ETA SUGGEST SLOW MOVEMENT OF THE FRONT
BACK TO THE NORTH AS A WEAK WARM FRONT. IN FACT...MDL 85H FIELDS
SHOW THETA-E RIDGE JUST NORTH OF THE SFC FNT PSN THAT COULD ALLOW
FOR AFTN CONVECTION TO RE-FIRE ON THU AFTER 18Z. OTHER THAN THE WEAK
WARM FNT...IT WILL BE HARD TO PINPOINT WHERE CONVECTION WILL FIRE ON
THU...AND UPPER SUPPORT NOT QUITE AS GOOD AS LAST FEW DAYS. SO WL GO
SLGT CHANCE FOR POPS ON THU AFTN. NE PORTION OF CWA MIGHT REMAIN N
OF FNT ALL DAY...AND HENCE HAVE THE LEAST CHC OF PCPN ON THU UNDER
NE FLOW.

SMZ

.LONG TERM THURSDAY NIGHT THROUGH WEDNESDAY...
LONG HOLIDAY WEEKEND WILL BE RIDDLE WITH SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD AND THE ACTIVITY WILL CONTINUE INTO
EARLY NEXT WEEK.

DIGGING TROUGH OVER THE PLAINS ON FRIDAY WILL GRADUALLY MOVE EAST
WITH TIME. THE PROGRESSION OF THE TROUGH AND THE ASSOCIATED COLD
FRONT WILL BE SLOW AS THE TROUGH ENCOUNTERS THE H5 RIDGE CENTERED
OFF THE EAST COAST. BOUNDARY SLATED TO ENTER THE NORTHWEST ZONES ON
SATURDAY AND CONTINUE A SLOW TREK SOUTHWARD SUNDAY...BOUNDARY THEN
LIFTS BACK NORTH AS A WARM FRONT AS RIDGE EXPANDS SOUTHWEST. THEN
FRONT STARTS TO SAG SOUTH AGAIN MONDAY AND TUESDAY. BY WEDNESDAY
MOST OF THE ENERGY WILL BE EAST OF THE AREA...BUT MOISTURE WILL
STILL BE PLENTIFUL.

WILL KEEP A CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH MOST OF THE
EXTENDED...EXPECT SLIGHT CHANCE THURSDAY NIGHT AND LATE WEDNESDAY.
AIRMASS NEVER REALLY DRIES OUT...AT TIMES PWATS ARE SLATED TO BE
OVER 2. AS PREVIOUSLY STATED HYDRO ISSUES MAY ARISE LATER.

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 27, 10:30 AM EST, 6 hours 26 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-281000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA.
THE ATMOSPHERE IS MOIST AND VERY UNSTABLE...WITH VERY STRONG WINDS
ALOFT. SOME THUNDERSTORMS MAY BE SEVERE THIS AFTERNOON...PRODUCING
STRONG DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SUNDAY
ACROSS THE AREA. SOME OF THESE THUNDERSTORMS MAY PRODUCE LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Aug 27, 1:45 PM EST, 3 hours 11 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-272130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 PM EDT WED AUG 27 2003

...STATUS OF SEVERE THUNDERSTORM WATCH NUMBER 900...

LATEST INDICATIONS ARE THAT THE MUCH OF THE AIRMASS OVER THE
MID-ATLANTIC REGION...PARTICULARLY OVER NORTHERN VIRGINIA AND
CENTRAL AND EASTERN MARYLAND...HAS STABILIZED AND HENCE IS LESS
CONDUCIVE TO THUNDERSTORM DEVELOPMENT. HOWEVER...OVER PORTIONS OF
WEST CENTRAL AND CENTRAL VIRGINIA AS WELL AS LOWER SOUTHERN
MARYLAND...THE AIRMASS REMAINS UNSTABLE AND THUNDERSTORMS ARE A
POSSIBILITY THROUGHOUT THE AFTERNOON AND EVENING.

FURTHER WEST...THE AIRMASS IS UNSTABLE AND CONDUCIVE TO THUNDERSTORM
FORMATION OVER EASTERN OHIO AND NORTHERN WEST VIRGINIA. AT 2:45 PM A
COMPLEX OF SEVERE STORMS WAS LOCATED OVER SOUTHEAST OHIO AND IS
MOVING TO THE EAST AT 30 MPH. THIS COMPLEX...IF IT HOLDS
TOGETHER...COULD AFFECT AREAS OF WESTERN MARYLAND AND THE EASTERN
WEST VIRGINIA PANHANDLE AFTER 4:00 PM AND PERHAPS REACH THE DC METRO
AREA SOMETIME BETWEEN 5:00 AND 7:00 PM.

IT APPEARS THE AREAS WITH THE BEST POTENTIAL TO EXPERIENCE SEVERE
WEATHER THIS AFTERNOON ARE AREAS TO THE SOUTH OF WINCHESTER...
MANASSAS AND ANNAPOLIS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/LWX

LR/SMZ
Special weather statement, Aug 27, 3:28 PM EST, 1 hour 28 minutes before
WVZ050-272115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
428 PM EDT WED AUG 27 2003

AT 428 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
WEST OF SPRINGFIELD...MOVING EAST AT 30 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THE
COMMUNITIES OF ROMNEY WILL BE AFFECTED BY THIS STORM THROUGH 515 PM
EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS
ARE ISSUED.

LFR
Local storm report, Aug 27, 4:02 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
502 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0418 PM    PIEDMONT                  WV   WIND DAMAGE
08/27/03   MINERAL                        POWERLINES DOWN.
Special weather statement, Aug 27, 4:10 PM EST, 46 minutes before
MDZ002-003-WVZ051-272145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
510 PM EDT WED AUG 27 2003

AT 510 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTHWEST OF GREEN RIDGE...MOVING EAST AT 25 MPH. THE COMMUNITIES OF
BERKELEY SPGS WILL BE AFFECTED BY THIS STORM THROUGH 545 PM EDT.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

SMZ
Special weather statement, Aug 27, 4:29 PM EST, 27 minutes before
VAZ027-272145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
529 PM EDT WED AUG 27 2003

AT 527 PM EDT...DOPPLER RADAR INDICATED A DEVELOPING THUNDERSTORM 4
MILES NORTHWEST OF TOMS BROOK...MOVING EAST AT 15 MPH. THE
COMMUNITIES OF STRASBURG AND WOODSTOCK WILL BE AFFECTED BY THIS
STORM THROUGH 545 PM EDT. THIS STORM IS SHOWING SIGNS OF RAPID
DEVELOPMENT AND IS BEING MONITORED FOR SEVERE POTENTIAL. RESIDENTS
IN NORTHERN SHENANDOAH COUNTY SHOULD REMAIN ALERT IN CASE WARNINGS
ARE ISSUED.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10:00 PM THIS EVENING.

LFR/SMZ
Special weather statement, Aug 27, 4:31 PM EST, 25 minutes before
WVZ052-272215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
531 PM EDT WED AUG 27 2003

AT 531 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GLENGARY...MOVING EAST AT 40 MPH. THE COMMUNITIES OF INWOOD AND
MARTINSBURG WILL BE AFFECTED BY THIS STORM THROUGH 615 PM EDT.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

ROSA

The radar

The Sterling radar (KLWX), 98 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 hail, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Shenandoah

When
August 27, 4:56 PM EST
Where
Shenandoah County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
38.867, -78.617

Numerous trees were downed in Strasburg and Toms Brook.

Thunderstorm Wind, Warren

When
August 27, 5:15 PM EST
Where
Warren County, Front Royal
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.917, -78.183

A tree was downed onto a house.

Thunderstorm Wind, Page

When
August 27, 5:25 PM EST
Where
Page County, Shenandoah
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.483, -78.633

A tree was downed onto a car.

Thunderstorm Wind, Fauquier

When
August 27, 5:30 PM EST
Where
Fauquier County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.750, -77.800

Numerous trees were downed.

Thunderstorm Wind, Loudoun

When
August 27, 5:55 PM EST
Where
Loudoun County, Sterling
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
39.000, -77.433

A downburst of wind estimated up to 70 MPH downed several trees and power lines in the Cascades area.

Hail, Loudoun

When
August 27, 5:55 PM EST
Where
Loudoun County, Sterling
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.000, -77.433

Penny sized hail fell.

Lightning, Fairfax

When
August 27, 6:00 PM EST
Where
Fairfax County, Herndon
Property damage
$40,000
Reported by
NEWSPAPER
Coordinates
38.835, -77.276 (the zone’s center; the record gives no point)

A home caught fire after being struck by lightning.

Thunderstorm Wind, Fairfax

When
August 27, 6:00 PM EST to 6:30 PM EST
Where
Fairfax County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.833, -77.267

A few trees were downed.

Thunderstorm Wind, Culpeper

When
August 27, 6:07 PM EST to 6:30 PM EST
Where
Culpeper County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.450, -77.967

A few trees were downed.

Thunderstorm Wind, Loudoun

When
August 27, 6:12 PM EST
Where
Loudoun County, Middleburg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
38.967, -77.767

A tree was downed.

Thunderstorm Wind, Arlington

When
August 27, 6:15 PM EST
Where
Arlington County, Arlington
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
NEWSPAPER
Coordinates
38.883, -77.133

A tree was downed onto Route 123 at Spout Run. The time was estimated.

Thunderstorm Wind, Prince William

When
August 27, 6:30 PM EST
Where
Prince William County, 2 mi W of Neabsco
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
38.600, -77.283

A tree was downed onto Route 1 near Cardinal Drive.

Lightning, Fredericksburg (C)

When
August 27, 6:30 PM EST
Where
Fredericksburg (C) County, Fredericksburg
Reported by
NEWSPAPER
Coordinates
38.303, -77.460 (the zone’s center; the record gives no point)

A home caught fire after being struck by lightning.

Hail, Orange

When
August 27, 6:44 PM EST
Where
Orange County, 2 mi N of Orange
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.280, -78.117

Penny sized hail fell.

Thunderstorm Wind, Fredericksburg (C)

When
August 27, 6:45 PM EST
Where
Fredericksburg (C) County, Fredericksburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
38.300, -77.467

Trees were downed onto parked cars and a house. The time was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371159, 5371160, 5371161, 5371162, 5371163, 5371164, 5371167, 5371269, 5371165, 5371166, 5371270, 5371271, 5371272, 5371336, 5371273.